Anti-tuberculosis (TB) Drug Levels and Correlation With Drug Induced Hepatotoxicity
|The safety and scientific validity of this study is the responsibility of the study sponsor and investigators. Listing a study does not mean it has been evaluated by the U.S. Federal Government. Read our disclaimer for details.|
|ClinicalTrials.gov Identifier: NCT01456845|
Recruitment Status : Completed
First Posted : October 21, 2011
Last Update Posted : August 31, 2012
|Condition or disease|
Tuberculosis (TB) is a major health problem in both the developing and developed countries because of its resurgence in the immunosuppressed patients. World Health Organization (WHO) in 1993 declared tuberculosis to be a 'global emergency' with more than a third of the world's population infected. Globally 8.9 million new cases of tuberculosis occur annually, of which 1.8 million (20%) occur in India.
Short-course chemotherapy containing isoniazid (INH), rifampicin (RMP) and pyrazinamide (PZA) has proved to be highly effective in the treatment of tuberculosis. One of its adverse effects is hepatotoxicity. It is the most common side effect leading to interruption of therapy. It is associated with mortality of 6-12% if these drugs are continued even after the onset of symptoms. Risk of hepatotoxicity is increased when these drugs are combined.
The time interval between the start of anti-TB drugs and appearance of hepatotoxicity varies from 3 to 135 days. In most cases hepatitis is evident within three months of start of antituberculosis treatment (ATT).
The pathogenesis of drug-induced hepatotoxicity (DIH) is still not entirely clear for most anti TB drugs including rifampicin. Hypersensitivity is a definite possibility. Rifampicin induced hepatitis has been postulated to occur as a part of systemic allergic reaction and due to unconjugated hyperbilirubinaemia as a result of competition with bilirubin for uptake at hepatocyte plasma membrane. DIH caused by rifampicin occurs earlier as compared to isoniazid. While a dose related toxicity may exist, a direct correlation between serum drug levels and hepatotoxicity has not been well reported. Thus the clinical relevance of therapeutic monitoring of serum rifampicin concentrations in managing DIH is still being explored. Rifampicin is highly protein bound and hypoalbuminemia is a known risk factor for DIH ,so free drug levels in plasma has more significance than total drug levels in plasma.
Present study is done to estimate free and total drug levels of rifampicin and other antituberculosis drugs in patients on ATT and to compare it between patients who develop DIH vs those who do not and to assess the predicting ability of these drug levels in the subsequent development of drug induced hepatoxicity.
|Study Type :||Observational|
|Actual Enrollment :||110 participants|
|Observational Model:||Case Control|
|Official Title:||Estimation of Plasma Free and Total Drug Levels of Rifampicin, Isoniazid and Pyrazinamide in Patients on Antituberculosis Therapy and Its Correlation With Development of Drug Induced Hepatotoxicity|
|Study Start Date :||August 2010|
|Actual Primary Completion Date :||June 2012|
|Actual Study Completion Date :||June 2012|
Cases - those patients who develop DIH while on regular treatment with anti-TB drugs.
Controls - patients who do not develop DIH while on regular treatment with anti-TB drugs.
- Evaluation of plasma levels of isoniazid, rifampicin, pyrazinamide among cases and controls [ Time Frame: 21 months ]
- Evaluation of plasma drug levels and its correlation among cases and controls and to assess the ability of these drug levels to predict subsequent development of drug induced hepatoxicity [ Time Frame: 21 months ]
To learn more about this study, you or your doctor may contact the study research staff using the contact information provided by the sponsor.
Please refer to this study by its ClinicalTrials.gov identifier (NCT number): NCT01456845
|All India Institute of Medical Sciences|
|New Delhi, India, 110029|
|Principal Investigator:||Surendra K Sharma, MD,Ph.D||All India Institute of Medical Sciences, New Delhi-110029, India|